Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

July 17, 2021Darlington County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jul 17, 2021, 3:20 PM EDT for Darlington County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 3:20 PM EDT (19:20 UTC)
Expired
Jul 17, 2021, 4:15 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC

County Darlington County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS82 KILM 171920
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
320 PM EDT Sat Jul 17 2021
 
SCZ023-032-172015-
Florence SC-Darlington SC-
320 PM EDT Sat Jul 17 2021

...THUNDERSTORMS TO MOVE INTO NORTHWESTERN FLORENCE AND SOUTHWESTERN 
DARLINGTON COUNTIES THROUGH 415 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorms 
approaching Darlington and Oats, or 9 miles south of Hartsville, 
moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Darlington, Timmonsville, Lamar, Oats, Sardis, Lydia, Darlington
Raceway and Cartersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3416 8015 3420 8011 3423 8011 3428 8013
      3429 8015 3434 8010 3429 7992 3436 7982
      3400 7991 3403 7997 3408 8003 3408 8006
      3413 8013
TIME...MOT...LOC 1919Z 224DEG 20KT 3423 8008 

$$

8

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 11:42 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 17, 11:42 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1142 AM EDT Sat Jul 17 2021

.SYNOPSIS...
Bermuda High pressure will maintain seasonably warm and humid
weather with widely scattered showers and thunderstorms through
Sunday. A cold front will drop to the the eastern Carolinas and
stall Monday and Tuesday. This will bring an increase in showers
and thunderstorms. Drier air will spread over the region during
the middle of next week.

&&

.UPDATE...
Latest guidance showing only isolated storms over the area
today. Pops were reduced inland to account for this. Otherwise,
going forecast was in fine shape. We are looking at a fairly
typical July day.

&&

.NEAR TERM /THROUGH SUNDAY/...
Latest sfc analysis shows a frontal boundary well off to the NW with
high pressure centered offshore. Not much change in this pattern
today, with an upr-level trough still positioned off to the W with
weak ridging and continued dry air aloft over the immediate area.
Expect similar rain chances as yesterday...up to chance PoPs well
inland near the thermal trough, interacting with the sea breeze late
in the day. Less support for shras/tstms near the coast. Temps today
right at normal for mid July...close to 90 most areas. Following the
typical nocturnal drop in rain chances tonight, a better chance for
rain arrives on Sun as the upr-level trough moves in from the W and
mid levels moisten up. PoPs up to 60% inland and 40-50% along the
immediate coast. Not expecting severe wx but some heavier shras
could lead to ponding on roadways or low-lying areas. High temps
again around 90.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Mid-level trough dropping southeast from the Great Lakes will lead
to an increase showers and thunderstorms Mon into Mon night. The
transition to a more convection friendly environment begins late Sun
as the trough approaches. The 5h ridge weakens, with mid-level
subsidence decreasing. Showers and thunderstorms are likely to
linger through much of Sun evening before dissipating. The
environment then becomes more favorable on Mon with mid-level lapse
rates increase as heights fall. Precipitable water climbs over 2",
peaking around 2.1" in some areas on Mon.

A weak sea breeze and Piedmont trough, pushed closer to the coast by
the 5h trough, will be present Mon and should provide a source of
low level convergence. Abundant cloud cover may limit diurnal
heating a bit, but CAPE will still be around 1500 J/kg. Biggest
concern Mon into Mon evening will be flooding from slow moving
storms. Storm motion will be under 10 kt and warm cloud layer will
be around 12k ft deep. So not only will storms dawdle, they will
have the potential to produce very heavy rain. Mid-level trough and
shortwaves moving through the trough will create an upper level
environment favorable for continuation of storms well into the
overnight hours. Cloud cover and rain will keep highs below climo
while lows run near to slightly above climo.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Mid-level trough axis reaches the coast Tue morning, pushing the
bulk of the deep moisture east of the forecast area during the
afternoon. Rainfall chances will remain elevated into Tue afternoon,
prior to the arrival of the dry air. Further drying Wed when
precipitable water drops to around 1.25" with only a slight rebound
Thu. Additionally, mid-level subsidence will limit convection
midweek. Increase in moisture continues Fri with mid-levels becoming
a little more favorable for afternoon showers and thunderstorms.
Coverage will still be limited, but will increase from Wed/Thu.

- Lingering rainfall chances Tue with drying trend Wed/Thu.

- Rain chances increase slightly Fri due to increase in moisture.

- Temperatures near to above climo through Fri except Tue when
  highs run below climo.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Moderate high pressure will have enough subsidence to hinder
convection this afternoon, with only isolated showers expected.
Warm southwesterly flow will allow temperatures to rise into the
90s once again. Little to no fog expected tonight. Sunday, the
ridge begins to break down, with a better chance for storms by
early afternoon.

Extended Outlook...VFR conditions should prevail through Sunday
with widely scattered showers or tstorms in the afternoons and
early evenings. Higher chances of MVFR/IFR ceilings and
visibility in thunderstorms will develop Monday and Tuesday as a
front stalls in the area.

&&

.MARINE...
Through Sunday night:
Sub-SCA conditions through the weekend with sfc high pressure
offshore and a thermal trough inland. Expect mainly 10-15 kt
S/SW wind, up to ~20 kt especially nearshore in association with
the sea breeze each day. Seas will be steady at 2-3 ft,
consisting of a 4 sec SSW wind wave and a 8-9 sec ESE swell
around the Bermuda High.

Sunday night through Wednesday:
Bermuda High keeps southwest flow over the waters through Wed.
Other than potential for solid 15 kt later Mon into Mon evening,
speeds will be 10 to 15 kt. Seas 2 to 3 ft continue with the
dominant wave being a 4 to 5 second southwest wind wave.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...31
UPDATE...
NEAR TERM...MAS
SHORT TERM...III
LONG TERM...III
AVIATION...43
MARINE...III/MAS
Hazardous weather outlook, Jul 17, 3:06 AM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
306 AM EDT Sat Jul 17 2021

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-180715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
306 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 2:05 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
205 PM EDT Sat Jul 17 2021

SCZ017-171830-
Marlboro SC-
205 PM EDT Sat Jul 17 2021

...THUNDERSTORMS TO CROSS NORTHWESTERN MARLBORO COUNTY THROUGH 230
PM EDT...

Doppler radar was tracking thunderstorms near Chavistown and Cheraw,
moving northeast at 20 mph.

Dangerous lightning and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Bennettsville, Chavistown, Wallace and Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3473 7958 3472 7958 3455 7982
      3461 7981 3461 7978 3464 7980 3465 7980
      3466 7982 3466 7983 3467 7984 3468 7986
      3474 7989 3477 7993 3480 7994 3481 7993
TIME...MOT...LOC 1802Z 235DEG 19KT 3472 7979

8
Special weather statement, Jul 17, 2:44 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
244 PM EDT Sat Jul 17 2021

SCZ017-023-171945-
Marlboro SC-Darlington SC-
244 PM EDT Sat Jul 17 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DARLINGTON AND MARLBORO
COUNTIES UNTIL 345 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheraw State Park, or near Bennettsville, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm, with torrential rain and dangerous lightning.

Locations impacted include...
Bennettsville, Hartsville, Mccoll, Dovesville, Mont Clare, Auburn,
Swift Creek, Wallace, Chavistown, Floyd, North Hartsville, Society
Hill, Blenheim and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3468 7953 3445 7970 3429 7992
      3433 8008 3449 8003 3450 7999 3449 7996
      3450 7992 3449 7990 3449 7988 3452 7986
      3453 7983 3461 7981 3461 7978 3465 7980
      3468 7986 3474 7989 3476 7991 3481 7989
TIME...MOT...LOC 1843Z 204DEG 26KT 3461 7981

8
Special weather statement, Jul 17, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
320 PM EDT Sat Jul 17 2021

SCZ023-032-172015-
Florence SC-Darlington SC-
320 PM EDT Sat Jul 17 2021

...THUNDERSTORMS TO MOVE INTO NORTHWESTERN FLORENCE AND SOUTHWESTERN
DARLINGTON COUNTIES THROUGH 415 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorms
approaching Darlington and Oats, or 9 miles south of Hartsville,
moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Darlington, Timmonsville, Lamar, Oats, Sardis, Lydia, Darlington
Raceway and Cartersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3416 8015 3420 8011 3423 8011 3428 8013
      3429 8015 3434 8010 3429 7992 3436 7982
      3400 7991 3403 7997 3408 8003 3408 8006
      3413 8013
TIME...MOT...LOC 1919Z 224DEG 20KT 3423 8008

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:23 PM EDTSpecial Weather StatementILMRobeson67 min
Jul 17, 2:05 PM EDTSpecial Weather StatementILMMarlboro25 min
Jul 17, 2:23 PM EDTSevere Thunderstorm WarningILMMarlboro22 min
Jul 17, 2:44 PM EDTSpecial Weather StatementILMDarlington, Marlboro61 min
Jul 17, 4:05 PM EDTSpecial Weather StatementILMFlorence55 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.